Could Regular Paracetamol Use Result in Cancer?
posted by Paul Fiddian | 11.05.2011
Regular paracetamol intake could put users at increased risk of developing a rare cancer form, new US research suggests.
Based at Seattle's Fred Hutchinson Cancer Research Centre, the researchers state adults aged 50 or over who take paracetamol near enough every day are approximately twice as likely to develop blood cancer.
The usual risk of this, in adults of this age, is around one per cent but, when the ubiquitous painkilling drug is added into the mix, it inflates to two per cent.
The new figures come as a result of a study, carried out over many years, that involved close to 65,000 participants - all of them residents of Washington and all of them in healthy late middle-age.
Paracetamol Use and Cancer
During the course of the paracetamol use study, a blood cancer variety like MDS (Myelodysplastic Syndrome or Lymphoma, for example) developed in a total of 577 participants.
By examining the treatment regimes of these 577, the Seattle researchers established that frequent paracetamol use was a common trend. Within the majority, non-cancerous group, paracetamol use, four or more times a week, was confined to five per cent, but rose to nine per cent within those that got cancer.
"A person who is age 50 or older has about a one per cent risk in ten years of getting one of these cancers", researcher Emily White explained, adding: "Our study suggests that if you use acetaminophen at least four times a week for at least four years, that would increase the risk to about two per cent."
Cancer From Paracetamol Use
Responding to the report's findings that cancer could result from paracetamol use, charity organisation Leukaemia & Lymphoma Research's scientific director, Doctor David Grant, described them as "underwhelming", adding: "There is no known mechanism for paracetamol to cause cancer."
Over 18 months ago, Pharma News reported on another study that highlighted the possible dangers of paracetamol. It was suggested, then, that paracetamol could lower the effect of infant vaccinations given to protect against a variety of conditions including Hepatitis B, Whooping Cough and Tetanus.